Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 14, NWS Green Bay, WI

May 11, 2011Marinette County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at May 11, 2011, 6:16 AM CDT for Marinette County, Wisconsin. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2011, 6:16 AM CDT (11:16 UTC)
Expired
May 11, 2011, 7:00 AM CDT
In force
44 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

County Marinette County, WI

The radar

The Green Bay radar (KGRB), 92 km from the middle of the area, began a volume at 11:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 6:31 AM CDTHAIL 0.5High Falls Reservoir, WIDIME SIZE HAIL...SLIGHTLY LARGER THAN 1/2 INCH.
May 11, 6:38 AM CDTHAIL 0.25Wausaukee, WI
May 11, 7:00 AM CDTHAIL 1Pound, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 11.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

979 
WUUS53 KGRB 111116
SVRGRB
WIC075-111200-
/O.NEW.KGRB.SV.W.0014.110511T1116Z-110511T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
616 AM CDT WED MAY 11 2011

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARINETTE COUNTY IN NORTHEAST WISCONSIN...

* UNTIL 700 AM CDT

* AT 611 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL.  THIS
  STORM WAS LOCATED 10 MILES WEST OF WAUSAUKEE...OR 29 MILES SOUTH OF
  KINGSFORD...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ATHELSTANE AROUND 620 AM CDT.
  MIDDLE INLET AROUND 625 AM CDT. 
  WAUSAUKEE AROUND 625 AM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
MCALLISTER.

THIS WARNING EXTENDS THE SEVERE THUNDERSTORM WARNING THAT WAS 
IN EFFECT FOR MARINETTE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...AND DEADLY
LIGHTNING. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS.

&&

LAT...LON 4507 8756 4508 8760 4500 8761 4503 8811
      4511 8811 4512 8819 4520 8818 4521 8831
      4553 8816 4564 8782 4561 8777 4557 8778
      4557 8782 4549 8778 4544 8785 4537 8787
      4536 8775 4540 8768 4536 8764 4518 8773
TIME...MOT...LOC 1115Z 266DEG 30KT 4540 8809
WIND...HAIL <50MPH 1.75IN

$$

ECKBERG
1 follow-up statement
494 
WWUS53 KGRB 111144
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
644 AM CDT WED MAY 11 2011

WIC075-111200-
/O.CON.KGRB.SV.W.0014.000000T0000Z-110511T1200Z/
MARINETTE WI-
644 AM CDT WED MAY 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
MARINETTE COUNTY UNTIL 700 AM CDT...

AT 640 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR WAUSAUKEE...OR 23 MILES NORTHWEST OF
MENOMINEE...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
AND SOUTHERN MARINETTE COUNTY...INCLUDING MIDDLE INLET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...AND DEADLY
LIGHTNING. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS.

&&

LAT...LON 4508 8760 4500 8761 4503 8811 4511 8811
      4512 8818 4520 8818 4521 8831 4548 8813
      4553 8797 4552 8779 4549 8778 4544 8785
      4537 8787 4536 8785 4536 8775 4540 8768
      4536 8764 4518 8773 4508 8757
TIME...MOT...LOC 1141Z 252DEG 35KT 4539 8788
WIND...HAIL <50MPH 1.00IN

$$

ECKBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 4:55 AM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 11, 4:55 AM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
455 AM CDT WED MAY 11 2011

.SHORT TERM...TONIGHT THROUGH FRIDAY...PCPN TRENDS CONTINUE TO BE
MAIN FOCUS OF FORECAST.

AREA OF STRONG ELEVATED THUNDERSTORMS CONTINUES TO MOVE EAST
THROUGH NORTHERN WI AND U.P. EARLY THIS MORNING. MANY HAIL REPORTS
TO 1 INCH RECEIVED. EXPECT AREA TO WEAKEN IN NEXT HOUR OR SO AS
LLVL JET WEAKENS AND SHORT WAVE EXITS. .

HAVE BACKED OFF ON POPS FOR THIS MORNING AS EXPECT A LULL IN
ACTIVITY BEFORE SHORT WAVE OVER SOUTHERN IA LIFTS NORTH INTO THE
STATE THIS AFTERNOON. THIS FEATURE SHOULD TRIGGER NMRS SHOWERS AND
THUNDERSTORMS DURING THE LATER AFTERNOON...STARTING IN CENTRAL
WI...IN VCNTY OF WARM FRONT. WIND SHEAR IS EXPECTED TO BE ON THE
WEAK SIDE...A WEAKENING CAP AND INCREASED INSTABILITY SUPPORTS THE
POTENTIAL FOR ISOLD SEVERE TSTMS WITH LARGE HAIL AND HEAVY
RAINFALL. GIVEN LACK OF LOW CLOUDS WITH PARTLY SUNNY SKIES
AND MIXING THROUGH 925-900 MB SHOULD YIELD HIGH TEMPS IN THE 70S
TO AROUND 80 RANGE...WARMEST IN CNTRL WI.

SFC BOUNDARY TO RESIDE OVER AREA THU...CONTINUING THREAT FOR
SHOWERS AND THUNDERSTORMS...FINALLY SHIFTING SOUTH OF THE STATE BY
FRI. WITH COMPLEX UPPER SYSTEM REMAINING OVER UPPER MIDWEST WILL
CONTINUE WITH CHANCE POPS THROUGH FRI. REMOVED THREAT OF
THUNDER THU NIGHT AS INSTABILITY SHIFTS SOUTH WITH BOUNDARY.

&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH MUCH OF
MORNING...EXCEPT OVER THE FAR NORTH WITH ONGOING TSTM ACTIVITY.
THUNDERSTORM ACTIVITY WILL INCREASE FROM SOUTHWEST TO NORTHEAST
OVER THE AREA THIS AFTERNOON AHEAD OF AN UPPER LEVEL DISTURBANCE.
&&

.MARINE...HIGHER DEW POINTS ARE EXPECTED OVER THE AREA LATER TODAY
AND CONTINUE THROUGH THU...RESULTING IN BETTER POTENTIAL FOR
MARINE FOG. THE MARINE FOG MAY BECOME DENSE IN SOME AREAS.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TE/ECKBERG
Hazardous weather outlook, May 11, 5:50 AM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
550 AM CDT WED MAY 11 2011

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-121100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
550 AM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE FORECAST
AREA. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...BUT ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE AND MAY PRODUCE LARGE
HAIL...DAMAGING WINDS AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL AFFECT THE AREA ON THURSDAY...THOUGH
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY AND TONIGHT...BUT
SPOTTERS ARE STILL URGED TO RELAY ANY REPORTS OF HAIL...HIGH
WINDS OR HEAVY RAIN.

LMZ521-522-541>543-121100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
550 AM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED THROUGH THE TONIGHT...A FEW MAY BE
STRONG AND PRODUCE SMALL HAIL AND GUSTY WINDS.

MARINE FOG IS EXPECTED TO DEVELOP THIS AFTERNOON...AND MAY BECOME DENSE
IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY. WIDESPREAD SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

MARINE FOG IS EXPECTED AT TIMES THURSDAY. THE FOG MAY BE DENSE AT
TIMES...AND CAUSE NAVIGATION PROBLEMS FOR BOATERS.

In the hours before

Special weather statement, May 11, 12:41 AM CDT, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1241 AM CDT WED MAY 11 2011

WIZ005-110645-
VILAS-
INCLUDING THE CITY OF...EAGLE RIVER
1241 AM CDT WED MAY 11 2011

...STRONG TO SEVERE THUNDERSTORMS EXPECTED TO MOVE INTO VILAS
COUNTY BETWEEN 2 AM AND 3 AM THIS MORNING...

A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS NEAR HAYWARD WILL
MOVE INTO VILAS COUNTY BETWEEN 2 AM AND 3 AM THIS MORNING. SOME OF
THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL
OVER AN INCH IN DIAMETER...AND DAMAGING WINDS OVER 55 MPH. LOCALLY
HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO
EXPECTED WITH THIS CLUSTER OF STORMS. CAMPERS SHOULD SEEK SAFE
SHELTER IN A STURDY BUILDING UNTIL THE STORMS HAVE PASSED.

ECKBERG
Special weather statement, May 11, 1:39 AM CDT, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
139 AM CDT WED MAY 11 2011

WIZ005-110745-
VILAS-
INCLUDING THE CITY OF...EAGLE RIVER
139 AM CDT WED MAY 11 2011

...STRONG THUNDERSTORMS EXPECTED TO MOVE ACROSS VILAS COUNTY
THROUGH 3 AM THIS MORNING...

AT 140 AM CDT...A CLUSTER OF THUNDERSTORMS WERE BEGINNING TO MOVE INTO
NORTHWEST VILAS COUNTY FROM THE WEST. THE THUNDERSTORMS WILL MOVE
TO NEAR MANITOWISH WATERS AND PRESQUE ISLE BY 2 AM. SHOWERS AND
THUNDERSTORMS WILL OVERSPREAD THE REMAINDER OF VILAS COUNTY
BETWEEN 2 AM AND 3 AM. SOME OF THE STRONGER THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING HAIL UP TO A INCH IN DIAMETER...STRONG
WINDS...LOCALLY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES. CAMPERS SHOULD SEEK SAFE SHELTER IN A STURDY BUILDING
UNTIL THE STORMS HAVE PASSED.

ECKBERG
Local storm report, May 11, 2:02 AM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
202 AM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     HAIL             PRESQUE ISLE            46.25N 89.73W
05/11/2011  M0.50 INCH       VILAS              WI   TRAINED SPOTTER

&&

ECKBERG
Local storm report, May 11, 2:23 AM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
223 AM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     HAIL             LAC DU FLAMBEAU         45.96N 89.88W
05/11/2011  M0.50 INCH       VILAS              WI   LAW ENFORCEMENT

&&

ECKBERG
Local storm report, May 11, 3:08 AM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
308 AM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 AM     HAIL             ST GERMAIN              45.91N 89.48W
05/11/2011  E0.50 INCH       VILAS              WI   TRAINED SPOTTER

            MOD TO HEAVY RAIN, NO WIND

0305 AM     HAIL             RHINELANDER             45.63N 89.41W
05/11/2011  M1.00 INCH       ONEIDA             WI   BROADCAST MEDIA

0305 AM     HAIL             RHINELANDER             45.63N 89.41W
05/11/2011  M1.00 INCH       ONEIDA             WI   LAW ENFORCEMENT

&&

TERIE
Local storm report, May 11, 3:29 AM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
329 AM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 AM     HAIL             SUGAR CAMP              45.78N 89.30W
05/11/2011  E1.00 INCH       ONEIDA             WI   LAW ENFORCEMENT

            1/2 TO 1 INCH HAIL

&&

TERIE

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 1:43 AM CDTSevere Thunderstorm WarningGRBVilas47 min
May 11, 2:10 AM CDTSevere Thunderstorm WarningGRBOneida, Vilas50 min
May 11, 3:05 AM CDTSevere Thunderstorm WarningGRBOneida40 min
May 11, 3:40 AM CDTSevere Thunderstorm WarningGRBForest50 min
May 11, 4:47 AM CDTSevere Thunderstorm WarningGRBForest, Langlade, Oconto43 min
May 11, 5:38 AM CDTSevere Thunderstorm WarningGRBMarinette37 min
May 11, 6:56 AM CDTSevere Thunderstorm WarningGRBMarinette, Oconto37 min
May 11, 7:26 AM CDTSevere Thunderstorm WarningGRBMarinette, Oconto49 min
May 11, 7:32 AM CDTSpecial Marine WarningGRB88 min
May 11, 8:56 AM CDTSpecial Marine WarningGRB94 min
May 11, 9:05 AM CDTSevere Thunderstorm WarningGRBDoor43 min
May 11, 9:44 AM CDTAreal Flood AdvisoryGRBOconto106 min
May 11, 10:27 AM CDTSevere Thunderstorm WarningGRBOconto48 min
May 11, 10:31 AM CDTSpecial Marine WarningGRB60 min
May 11, 11:28 AM CDTAreal Flood AdvisoryGRBOconto2 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.